By John Gever, Senior Editor, MedPage Today
Published: February 22, 2011
WASHINGTON -- All antipsychotic drugs, including older agents as well as second-generation products, must contain new label information regarding their use in pregnancy, the FDA said.
In particular, the new labeling will address the risk of extrapyramidal symptoms (EPS) and withdrawal syndromes in newborns.
"FDA has updated the Pregnancy section of drug labels for the entire class of antipsychotic drugs to include consistent information about the potential risk for EPS and/or withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy," the agency said in a notification to healthcare professionals.
The FDA has identified 69 episodes of neonatal EPS or withdrawal in adverse event reports submitted to the agency through October 2008.
Among the symptoms listed in the reports: agitation, hypertonia, hypotonia, tremor, somnolence, respiratory distress, and feeding disorder.
However, blood levels of the drugs involved were not provided in the reports, the agency said, so it was "not possible to determine whether the events resulted from antipsychotic drug toxicity or withdrawal."
Onset of symptoms ranged from birth to one month later, and the severity varied as well. The FDA indicated that some infants recovered within hours while others needed intensive care and prolonged hospitalization. FULL STORY